What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 9, 12:18 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 9, 12:18 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1218 PM CST Sun Jan 9 2022
.UPDATE...
Midday Update and 18Z Aviation.
&&
.SHORT TERM...
/Updated at 1213 PM CST Sun Jan 09 2022/
Through Tonight.
This is very much an observational trend forecast as the severe risk
will hedge on the northward advection of a warm sector which is
still largely situated across southern Alabama where lower to mid
60s dewpoints reside. Short term guidance is indicating this area of
moisture will advect northward across at least our southern
counties. However, a line of thunderstorms associated with an MCS
moving into northwestern AL is already beginning to push into our
western and southwestern counties. Storms near Meridian, MS have
become better organized over the last couple of hours where
instability is likely surface based, but this line is quickly
tracking eastward ahead of schedule. There are some questions as
to how much surface based instability will be achieved across our
southwestern counties before the line of storms moves in but,
nonetheless, the increased thunderstorm organization noted on
satellite and radar observations suggests the threat will continue
to increase over the next couple of hours as we enter warmer
parts of the afternoon, and a Tornado Watch has been issued for
our southwestern sector until 6 PM this evening. Per SPC
mesoanalysis, a corridor of 30-40 kts of eff. bulk shear will co-
locate with the area of marginal instability (MLCAPE ~500-1000
J/kg) and provide some support for rotating updrafts and a few
strong to severe storms. With showers and elevated thunderstorms
already moving towards the Birmingham area, this may limit the
northward extend of the warm sector in which the severe threat may
be better realized across our southern counties where the Slight
Risk area is defined.
Meanwhile, the cold front is tracking towards Central Mississippi
where it will likely catch up to the line of pre-frontal storms and
assist in additional initiation this afternoon. It's possible we see
more semi-discrete development in the warm sector over southern
Mississippi and Alabama which would move into our southeastern
counties ahead of the front later this afternoon. Convective trends
will continue to be monitored to determine whether or not the
Tornado Watch will need to be extended further east. The front will
quickly progress southeast through the I-85 corridor this evening
with dry, cold air filtering in its wake as broad mid-level ridging
builds into the region. Overnight lows will range from the mid/upper
20s northwest to lower 40s southeast.
Tomorrow.
With high pressure centered over the Midwest region, we'll
experience persisting northwesterly flow tomorrow which will provide
mostly clear skies and cool temperatures. Lowered highs by a
couple degrees based on deep CAA, but with ample sunshine,
temperatures will reach the upper 40s north to mid 50s south.
86
.LONG TERM...
/Updated at 0154 AM CST Sun Jan 09 2022/
Monday night through Saturday.
Dry northwest flow aloft will remain present Monday night through
Tuesday night, between a trough exiting off the Northeast coast
and a rex block out west consisting of ridging over the Pacific
Northwest and a cutoff low west of Baja California. A 1040mb high
sinking southeastward towards the Ohio Valley may maintain enough
of a pressure gradient and associated northerly winds to prevent
ideal radiational cooling conditions, but most areas will still
fall into the 20s. The glancing influence of a secondary cold
front/925mb cold air advection associated with this high could
keep high temperatures on Tuesday a degree or two cooler than
Monday. High pressure reaches the lee of the Appalachians Tuesday
night with winds becoming lighter but shifting to easterly,
overall resulting in decent radiational cooling conditions. A
shortwave moves through in the northwest flow aloft Wednesday. It
continues to look moisture starved with just some mid-level clouds
and surface winds taking on more of a westerly component. Models
disagree regarding details of a northern stream shortwave and
whether it causes the Baja cutoff low to eject eastward, but
general consensus brings an increase in rain chances Friday
night/Saturday. Low-level theta-e return remains too weak for any
instability.
32/Davis
&&
.AVIATION...
18Z TAF Discussion.
A cold front is moving into northwest Alabama with a mix of
stratiform rainfall and a more notable line of TSRA moving
through TCL. This line will pass through our northern TAF sites
throughout this afternoon. Surface winds will be southerly around
10 kts with occasional gusts up to 20 kts. Storms will eventually
reach MGM/TOI this evening as the front continues tracking towards
the southeast. Ceilings will fluctuate from IFR to MVFR and some
low stratus will likely persist through much of the overnight
period, but dry northwesterly flow will diminish the cloud cover
by tomorrow morning as the front passes well to our south with
high pressure establishing across the region.
Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.
86
&&
.FIRE WEATHER...
One or more waves of showers and thunderstorms will move through
today and tonight as a warm front lifts northward followed by a
cold front. Minimum RH values on Sunday will be above 75 percent
due to the rain, but drop into the 30-40 percent range on Monday
and Tuesday afternoons as drier air moves in behind a cold front.
No rain is expected Monday through Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 29 49 24 48 23 / 40 0 0 0 0
Anniston 33 51 26 49 26 / 70 0 0 0 0
Birmingham 31 50 28 48 28 / 40 0 0 0 0
Tuscaloosa 33 51 29 50 28 / 20 0 0 0 0
Calera 34 52 30 50 29 / 50 0 0 0 0
Auburn 38 53 30 50 28 / 90 0 0 0 0
Montgomery 40 55 29 53 28 / 90 0 0 0 0
Troy 42 55 30 53 29 / 90 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jan 9, 3:09 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
309 AM CST Sun Jan 9 2022
ALZ011>015-017>050-101215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
309 AM CST Sun Jan 9 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe thunderstorms will be possible this afternoon and evening
across the southern half of Central Alabama. Damaging winds up to 60
mph, isolated large hail, and brief tornadoes are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and evening.
In the hours before
Special weather statement, Jan 9, 11:42 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1142 AM CST Sun Jan 9 2022
ALZ030-091830-
Sumter AL-
1142 AM CST Sun Jan 9 2022
...Strong thunderstorms will impact portions of Sumter County through
1230 PM CST...
At 1141 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Panola to near Tamola to Nellieburg. Movement
was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, York, Cuba, Gainesville, Epes, Emelle, Boyd, Panola, The
University Of West Alabama, Bluffport, Coatopa, Dug Hill, Geiger, Old
Mallard Airport, Warsaw, Belmont, Sumterville, Lilita, Bellamy and I
20 Welcome Center At Cuba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for west central
Alabama.
&&
LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
3294 8817 3292 8821 3286 8816 3284 8818
3279 8806 3277 8811 3272 8808 3269 8812
3269 8804 3262 8808 3259 8806 3263 8793
3262 8789 3250 8797 3231 8842
TIME...MOT...LOC 1741Z 274DEG 50KT 3295 8830 3257 8842 3237 8879
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 9, 11:58 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1158 AM CST Sun Jan 9 2022
ALZ031-091830-
Greene AL-
1158 AM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of Greene County
through 1230 PM CST...
At 1158 AM CST, Doppler radar was tracking a strong thunderstorm near
Epes, or 10 miles north of Livingston, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eutaw, Forkland, Boligee, Union, Gainesville, New West Greene,
Allison, Walden Quarters, West Greene, Knoxville, Thornhill,
Tishabee, New Mount Hebron, Eutaw Municipal Airport, Clinton, Five
Points Intersection, I 20 Rest Area Near Eutaw and Birdine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 600 PM CST for west central
Alabama.
&&
LAT...LON 3302 8784 3301 8772 3276 8787 3275 8781
3271 8783 3264 8775 3263 8781 3260 8778
3257 8787 3260 8790 3261 8784 3263 8793
3259 8806 3269 8804 3269 8811 3272 8808
3277 8811 3279 8806 3283 8818 3291 8819
TIME...MOT...LOC 1758Z 262DEG 44KT 3275 8816
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Jan 9, 12:38 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1238 PM CST Sun Jan 9 2022
ALZ023-025-032>035-091930-
Chilton AL-Hale AL-Bibb AL-Shelby AL-Perry AL-Tuscaloosa AL-
1238 PM CST Sun Jan 9 2022
...Strong thunderstorms will impact portions of western Chilton,
southeastern Tuscaloosa, southwestern Shelby, northern Perry, east
central Hale and Bibb Counties through 130 PM CST...
At 1237 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Abernant to 7 miles northeast of
Greensboro. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alabaster, Pelham, Helena, Calera, Montevallo, Brent, Marion,
Centreville, Jemison, Greensboro, Vance, Woodstock, West Blocton,
Maplesville, Wilton, Parnell, American Village, Maylene, Brierfield
Ironworks Park and Low Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 600 PM CST for central, south
central and west central Alabama.
&&
LAT...LON 3326 8726 3325 8698 3326 8697 3327 8661
3266 8687 3266 8702 3273 8702 3266 8703
3267 8761
TIME...MOT...LOC 1837Z 266DEG 42KT 3324 8721 3277 8749
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Jan 9, 1:29 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
129 PM CST Sun Jan 9 2022
ALZ039-092030-
Marengo AL-
129 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southern Marengo
County through 230 PM CST...
At 128 PM CST, Doppler radar was tracking a strong thunderstorm over
Butler, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomaston, Sweet Water, Putnam, Freddie Jones Field, Shawnee,
Nanafalia, Consul, Magnolia, Wayne, Surginer, Miller, Dixons Mill,
Vineland, Half Acre, Octagon, Clayhill, Nicholsville and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CST for south central,
central and southwestern Alabama.
&&
LAT...LON 3207 8809 3206 8807 3208 8804 3214 8804
3215 8802 3222 8801 3231 8753 3231 8747
3227 8747 3227 8751 3225 8752 3213 8752
3213 8762 3200 8763 3200 8767 3199 8767
3199 8807 3201 8809 3200 8811 3205 8812
TIME...MOT...LOC 1928Z 267DEG 31KT 3212 8820
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhite